Lower GI Bleeding (Stable)
You have signs of blood in your stool. This is called rectal bleeding. The bleeding may have begun in another part of your gastrointestinal (GI) tract. If the blood is bright red, it is likely coming from the lower part of the GI tract. If the blood is black or dark, it might be coming from higher up in the GI tract. Very small amounts of GI bleeding may not be visible and can only be discovered during a test on your stool. Possible causes of lower GI bleeding include:
- Anal fissures
- Inflammatory bowel disease (Crohn's disease or ulcerative colitis)
- Polyps (growths) in the intestine
Note: Iron supplements and medicines for diarrhea or upset stomach can cause black stools. Foods such as licorice and red beets can also discolor the stool and be mistaken for bleeding. These are not bleeding and are not a cause for alarm.
You have not lost a large amount of blood and your condition appears stable at this time. You may resume normal activity as long as you feel well.
Avoid NSAIDs, such as aspirin, ibuprofen, or naproxen. They can irritate the stomach and cause further bleeding. If you are taking these medicines for other medical reasons, talk to your healthcare provider before you stop them.
Follow up with your healthcare provider as advised. Further tests may be needed to find the cause of your bleeding.
When to seek medical advice
Call your healthcare provider for any of the following:
- Large amount of rectal bleeding
- Increasing abdominal pain
- Weakness, dizziness
Get emergency medical care if any of the following occur:
- Loss of consciousness
- Vomiting blood